Alert archive / Virginia / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 347, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 20, 2008, 10:04 PM EDT for Tazewell County, Virginia; Mercer County, West Virginia. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2008, 10:04 PM EDT (02:04 UTC)
- Expired
- Jul 20, 2008, 10:32 PM EDT
- In force
- 28 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
Counties Tazewell County, VA, Mercer County, WV
The radar
The Roanoke radar (KFCX), 110 km from the middle of the area, began a volume at 02:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 2.1 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 295 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 1569 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRNK 210204
SVRRNK
VAC185-WVC055-210300-
/O.NEW.KRNK.SV.W.0347.080721T0204Z-080721T0300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1004 PM EDT SUN JUL 20 2008
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN TAZEWELL COUNTY IN SOUTHWEST VIRGINIA
SOUTHWESTERN MERCER COUNTY IN SOUTHEAST WEST VIRGINIA
* UNTIL 1100 PM EDT.
* AT 1002 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
BOISSEVAIN...OR 11 MILES SOUTHEAST OF WELCH...AND MOVING SOUTHEAST
AT 21 MPH.
* LOCATIONS IMPACTED INCLUDE...
BOISSEVAIN...
POCAHONTAS...
PINNACLE ROCK STATE PARK...
AND BLUEFIELD.
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.
PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3722 8169 3721 8167 3721 8155 3726 8149
3728 8141 3739 8133 3729 8110 3722 8128
3701 8150 3700 8152 3701 8152 3721 8170
TIME...MOT...LOC 0204Z 298DEG 18KT 3730 8146
$$
AMS2 follow-up statements
000
WWUS51 KRNK 210221
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1021 PM EDT SUN JUL 20 2008
VAC185-WVC055-210300-
/O.CON.KRNK.SV.W.0347.000000T0000Z-080721T0300Z/
TAZEWELL VA-MERCER WV-
1021 PM EDT SUN JUL 20 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM EDT
FOR SOUTHWESTERN MERCER AND EASTERN TAZEWELL COUNTIES...
AT 1019 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR BOISSEVAIN...OR 6
MILES WEST OF BLUEFIELD...MOVING SOUTHEAST AT 28 MPH.
IN ADDITION TO DAMAGING WINDS...FREQUENT CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS
ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
LAT...LON 3726 8149 3728 8141 3736 8127 3729 8110
3722 8128 3700 8152 3717 8158
TIME...MOT...LOC 0221Z 301DEG 24KT 3726 8135
$$
AMS000
WWUS51 KRNK 210232
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1032 PM EDT SUN JUL 20 2008
VAC185-WVC055-210242-
/O.CAN.KRNK.SV.W.0347.000000T0000Z-080721T0300Z/
TAZEWELL VA-MERCER WV-
1032 PM EDT SUN JUL 20 2008
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MERCER AND
EASTERN TAZEWELL COUNTIES IS CANCELLED...
THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND
IS NO LONGER SEVERE. THEREFORE...THE WARNING HAS BEEN CANCELLED.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1 8 6 6...2 1 5...4 3 2 4.
LAT...LON 3726 8149 3728 8141 3736 8127 3729 8110
3722 8128 3700 8152 3717 8158
TIME...MOT...LOC 0232Z 301DEG 24KT 3722 8127
$$
AMSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 9:23 PM EDT, 41 minutes earlier.
Area forecast discussion, Jul 20, 9:23 PM EDT, 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 923 PM EDT SUN JUL 20 2008 .SYNOPSIS... WEAK HIGH PRESSURE WILL REMAIN OVER THE AREA INTO MONDAY AS TROPICAL STORM CRISTOBAL PASSES NORTHEAST AWAY FROM THE NORTH CAROLINA COAST. A WEAK COLD FRONT WILL SLIDE SOUTHEAST INTO THE REGION BEHIND THIS DEPARTING SYSTEM TUESDAY AND WEDNESDAY. WEAK HIGH PRESSURE SHOULD BUILD IN BEHIND THE FRONT ON THURSDAY BRINGING DRIER WEATHER FOR WEEKS END. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... SHORT WAVE IN THE TENNESSEE VALLEY WILL PROVIDE ENOUGH SUPPORT TO BRING LINE OF THUNDERSTORMS INTO THE WESTERN COUNTY WARNING AREA. STILL EXPECTING GENERAL WEAKENING TREND WITH NOT MUCH COVERAGE LEFT BY 04-06Z. ADJUSTED THE CHANCE OF RAIN IN THE MOUNTAINS FOR THIS TIMING. AT 01Z TEMPERATURES ACROSS MOST OF THE COUNTY WARNING AREA WERE STILL IN THE 80S. HAVE RAISED MINIMUM TEMPERATURES FOR TONIGHT. && .SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/... WILL BE A HOT DAY MONDAY. SFC FRONT IS GETTING A LITTLE CLOSER...AND WEST WINDS AHEAD OF IT ARE INCREASING SOME. MODELS SHOW 850 MB TEMPS WARMING A COUPLE OF DEGREES C FROM TODAY AND WE SHOULD BE ABLE TO REACH CLOSE TO THE WARMER MAV GUIDANCE...ESPECIALLY EAST OF THE BLUE RIDGE WITH DOWNSLOPE FLOW. WILL HAVE AROUND 90 IN THE MTNS...AND MID TO UPPER 90S IN THE EAST. DOES NOT LOOK LIKE ANY RECORD HIGH TEMPS ARE THREATENED. MODEL SOUNDINGS BECOME MODERATELY UNSTABLE WITH CAPES AROUND 2000 J/KG BY LATE MONDAY AFTERNOON...BUT THERE WILL BE A STRONG ENOUGH WEST WIND THAT ANY CONVECTION SHOULD BE CONFINED TO WESTERN SLOPES. ANY ORGANIZED ACTIVITY ASSOCIATED WITH THE COOL FRONT REMAINS NORTH OF THE AREA...SO I HAVE ONLY SLIGHT CHC POPS FOR THE AFTERNOON. MOISTURE ADVECTION WILL SLOWLY INCREASE MONDAY NIGHT INTO TUESDAY AHEAD OF THE COLD FRONT APPROACHING THE REGION FROM THE NW. THIS IN COMBO WITH A POSSIBLE REMNANT MCS FEATURE SHOULD BRING AN INCREASE IN CONVECTION ESPCLY WEST TUESDAY AFTERNOON AND ELSW TUESDAY NIGHT. ALTHO THE FLOW IS RATHER DEEP WESTERLY TUESDAY...STRENGTH OF PROGGED INSTABILITY/WEAK SHEAR APPEAR ENOUGH TO WARRANT LIKELY POPS WEST LATER TUESDAY...AND HIGHER CHANCES ALL AREAS INTO AT LEAST TUESDAY EVENING. ALSO GIVEN HIGH CAPES OF 2-3K UNDER LEAD S/W ENERGY...EXPECT DECENT SEVERE POTENTIAL DESPITE RATHER WEAK WINDS ALOFT AND QUITE MOIST RAOBS. OTRW TRIMMED BACK CHANCES SOME AHEAD OF THE FRONT MONDAY NIGHT/EARLY TUESDAY WITH FOCUS LACKING AND NOT MUCH UVV UNTIL TUESDAY AFTERNOON. FOLLOWED CLOSER TO THE WARMER MET MOS FOR LOWS THRU THE PERIOD AND BOOSTED HIGHS ESPCLY EAST TUESDAY WHERE SOME MID 90S LIKELY AHEAD OF THE FRONT IN WEAK W/SW FLOW. && .LONG TERM /WEDNESDAY THROUGH SUNDAY/... UPPER TROF WILL CONTINUE TO SLIDE EAST INTO THE MID ATLANTIC REGION THRU LATE WEEK RESULTING IN NW FLOW ALOFT OVER THE AREA BY THE WEEKEND. ALTHO JUST HOW FAR SOUTH THE SYSTEM DIGS STILL IFFY...MOST GUIDANCE SUGGESTS THIS OVERALL SCENARIO TO TAKE SHAPE SO FOLLOWING A SLIGHTLY WEAKER BLENDED SOLUTION FOR NOW. THE INIT COLD FRONT AHEAD OF THE APPROACHING 5H TROF SHOULD WORK ACROSS THE AREA WED/WED EVENING BEFORE LIKELY STALLING TO THE SE THRU LATE IN THE WEEK. MODELS INDICATE A BAND OF SHRA/TSRA AHEAD OF THE FRONT ESPCLY EAST WED AFTERNOON/EVENING SO UPPING POPS TO HIGHER CHANCE OR LOW LIKELYS BLUE RIDGE EAST AND LOWER CHANCE WEST. APPEARS ENOUGH PROGGED CONVECTION TO HELP THE BOUNDARY PUSH FAR ENOUGH SE TO ALLOW WEAK HIGH PRESSURE ALONG WITH DRIER AIR TO ADVECT IN FROM THE NW THU AND POSSIBLY CONTINUE INTO FRIDAY. THUS REDUCING POPS TO MAINLY SLIGHT CHANCE FAR SOUTH/SE THU/THU NIGHT AND GOING WITH BECMG PC ELSW. NEXT WEAK S/W WILL SPIN SE AROUND THE UPPER TROF BY FRIDAY WITH YET ANOTHER WEAK COLD FRONT SLIDING TOWARD THE REGION FOR THE WEEKEND. BACKING FLOW MAY BRING ENOUGH RH BACK NORTH TO ALLOW SCTD SHRA/TSRA FRIDAY AFTERNOON INTO SAT AND OVER THE EAST ON SUNDAY. HOWEVER MOISTURE LOOKS RATHER LIMITED DESPITE THE FRONT SO MAY NEED TO GO DRIER WITH LATER UPDATES. TEMPS GENERALLY RUNNING CLOSE TO SEASONAL NORMS WITH HIGHS MAINLY IN THE 80S OUTSIDE CONVECTION AND IN THE 60S AT NIGHT ALTHO POSSIBLY COOLER LATE WEEK PENDING HOW FAR SE THE FRONT GETS. && .AVIATION /01Z MONDAY THROUGH FRIDAY/... ISOLD TO SCT TSTMS AND SHWRS IN WEST VIRGINIA AND KENTUCKY WILL MOVE SOUTHEAST INTO THE WESTERN MOUNTAINS EARLY TONIGHT. CONVECTION IS POSSIBLE AT LWB AND BLF TONIGHT. INCLUDED A PERIOD OF VICINITY SHOWERS AT BLF WHICH HAS THE BEST CHC. OVERNIGHT FOG WILL ONLY BE A MINOR CONCERN AS THE GROUND HAS BECOME DRY AND DEWPOINTS SUNDAY AFTERNOON HAVE MIXED INTO THE UPPER 50S/LOWER 60S. A SHORT PERIOD OF IFR FOG IS POSSIBLE AT LWB MONDAY MORNING. AREAS OF FOG AND HAZE DURING THE MORNING WILL LIFT BY MID MORNING. VFR CONDITIONS ARE EXPECTED AGAIN MONDAY WITH ONLY A SLIGHT CHC OF LATE DAY TSTMS IN THE MTNS. HOT WEST WINDS SHOULD SUPPRESS ANY TSTM DEVELOPMENT IN THE FOOTHILLS AND PIEDMONT. WILL HAVE A GOOD CHANCE OF TSTMS BY LATE TUESDAY AFTERNOON INTO WED AS A COLD FRONT SLOWLY MOVES THROUGH THE AREA. PERIODS OF MVFR...POSSIBLY IFR...ARE LIKELY TUESDAY AFTERNOON THROUGH WED. THE FRONT SHOULD PUSH SOUTH OF THE REGION THURSDAY...BRINGING VFR CONDITIONS. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...JH/JJ NEAR TERM...AMS SHORT TERM...JH LONG TERM...JH AVIATION...JJ/KK
Hazardous weather outlook, Jul 20, 9:54 PM EDT, 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 954 PM EDT SUN JUL 20 2008 VAZ007-010-011-018>020-023-024-WVZ042>045-211100- TAZEWELL-BLAND-GILES-CRAIG-ALLEGHANY VA-BATH-BOTETOURT-ROCKBRIDGE- MERCER-SUMMERS-MONROE-GREENBRIER- 954 PM EDT SUN JUL 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT. THE PRIMARY THREAT FROM ANY STORMS THAT BECOME SEVERE IS DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ001>006-018>020-VAZ009-012>017-022-032>035-043>047-058-059-211100- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-SMYTH-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-ROANOKE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 954 PM EDT SUN JUL 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 20, 9:35 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 935 PM EDT SUN JUL 20 2008 VAZ007-009>011-019-020-WVZ042>045-210230- SMYTH VA-BLAND VA-TAZEWELL VA-GILES VA-BATH VA-MERCER WV-MONROE WV- GREENBRIER WV-SUMMERS WV-ALLEGHANY VA- 935 PM EDT SUN JUL 20 2008 ...STRONG THUNDERSTORMS APPROACHING SOUTHEAST WEST VIRGINIA AND SOUTHWEST VIRGINIA... AT 932 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 39 MILES NORTHEAST OF MARLINTON TO 13 MILES NORTHEAST OF RICHLANDS...MOVING EAST AT 33 MPH. THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR...CLIFFIELD AT 940 PM EDT...CAMP CREEK STATE PARK AT 945 PM EDT...MATOAKA AT 950 PM EDT...PIPESTEM RESORT STATE PARK AND BLUESTONE DAM AT 955 PM EDT AND BLUEFIELD AROUND 10:05 PM. EXPECT FREQUENT DANGEROUS LIGHTNING AND VERY HEAVY RAIN IN THE PATH OF THESE STORMS. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS DEVELOPING SITUATION.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 4:58 PM EDT | Severe Thunderstorm Warning | RNK | Grayson | 39 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2008Severe Thunderstorm Warnings in West Virginia, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.